Extension theorems for linear codes over finite rings

  • Jay A. Wood
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1255)


Various forms of the extension problem are discussed for linear codes defined over finite rings. The extension theorem for symmetrized weight compositions over finite Frobenius rings is proved. As a consequence, an extension theorem for weight functions over certain finite commutative rings is also proved. The proofs make use of the linear independence of characters as well as the linear independence of characters averaged over the orbits of a group action.


Weight Function Linear Code Linear Independence Extension Theorem Extension Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arf, C.: Untersuchungen über quadratische Formen in Körpern der Charakteristik 2. I. J. Reine Angew. Math. 183 (1941) 148–167Google Scholar
  2. 2.
    Assmus, E. P., Jr., Key, J. D.: Designs and their codes, Cambridge: Cambridge University Press, 1992Google Scholar
  3. 3.
    Bogart, K., Goldberg, D., Gordon, J.: An elementary proof of the MacWilliams theorem on equivalence of codes. Inform. and Control 37 (1978) 19–22Google Scholar
  4. 4.
    Constantinescu, I., Heise, W., Honold, T.: Monomial extensions of isometrics between codes over ℤm. Proceedings of the Fifth International Workshop on Algebraic and Combinatorial Coding Theory (ACCT '96), Sozopol, Bulgaria: Unicorn, Shumen, 1996, pp. 98–104Google Scholar
  5. 5.
    Conway, J. H., Sloane, N. J. A.: Self-dual codes over the integers modulo 4. J. Combin. Theory Ser. A 62 (1993) 30–45Google Scholar
  6. 6.
    Filip, P., Heise, W.: Monomial code-isomorphisms. Ann. Disc. Math. 30 (1986) 217–224Google Scholar
  7. 7.
    Goldberg, D. Y.: A generalized weight for linear codes and a Witt-MacWilliams theorem. J. Combin. Theory Ser. A 29 (1980) 363–367Google Scholar
  8. 8.
    Hammons, A. R., Kumar, P. V., Calderbank, A. R., Sloane, N. J. A., Solé, P.: The ℤ4-linearity of Kerdock, Preparata, Goethals, and related codes. IEEE Trans. Inform. Theory IT-40 (1994) 301–319Google Scholar
  9. 9.
    MacWilliams, F. J.: Error-correcting codes for multiple-level transmission. Bell System Tech. J. 40 (1961) 281–308Google Scholar
  10. 10.
    MacWilliams, F. J.: Combinatorial problems of elementary abelian groups. Ph.D. dissertation, Radcliffe College, Cambridge, Mass., 1962Google Scholar
  11. 11.
    Serre, J.-P.: A course in arithmetic. Grad. Texts in Math. 7, New York: Springer-Verlag, 1973Google Scholar
  12. 12.
    Serre, J.-P.: Linear representations of finite groups. Grad. Texts in Math. 42, New York: Springer-Verlag, 1977Google Scholar
  13. 13.
    Ward, H. N., Wood, J. A.: Characters and the equivalence of codes. J. Combin. Theory Ser. A 73 (1996) 348–352Google Scholar
  14. 14.
    Witt, E.: Theorie der quadratischen Formen in beliebigen Körpern. J. Reine Angew. Math. 176 (1937) 31–44Google Scholar
  15. 15.
    Wood, J. A.: Duality for modules over finite rings and applications to coding theory. Submitted, 1996Google Scholar
  16. 16.
    Wood, J. A.: Semigroup rings and the extension theorem for linear codes. Draft preprint. 1997Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Jay A. Wood
    • 1
  1. 1.Department of Mathematics, Computer Science & StatisticsPurdue University CalumetHammondUSA

Personalised recommendations